Alabama, 2004Flash Flood and High Wind in Alabama, September 16, 2004
September 16, 2004 · NWS BMX · 2 events in 1 county or zone
Hundreds of trees were blown down across all of Jefferson County. The power was not fully restored in all locations for at least 7 days.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hundreds of trees were blown down across all of Jefferson County. The power was not fully restored in all locations for at least 7 days. Over 500 homes sustained varying degrees of wind damage. Maximum wind gusts were estimated around 70 miles an hour. Doppler radar and ground observations indicated 6 to 9 inches of rain fell in association with Ivan. At least 250 homes suffered water damage due to flooding. Many creeks and roadways were flooded and were temporarily impassable.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 16, 4:01 AM CST, 3 hours 29 minutes earlier.
Area forecast discussion, Sep 16, 4:01 AM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 AM CDT THU SEP 16 2004
.SYNOPSIS...RUNNING LATE THIS MORNING WITH ALL THE WORKLOAD RELATED
TO IVAN. SO...ILL KEEP IT SHORT.
&&
.SHORT TERM...HURRICANE IVAN HAS MADE LANDFALL IN BALDWIN COUNTY
ALABAMA AND CONTINUES TO MOVE NORTH-NORTHEAST AT AROUND 14 MPH.
THE CENTER OF IVAN WILL MOVE ACROSS CENTRAL ALABAMA LATER THIS
MORNING AND INTO THE AFTERNOON HOURS. TROPICAL FORCE WINDS WILL BE
FELT ACROSS THE ENTIRE FORECAST AREA TODAY. SOME AREAS COULD RECEIVE
WIND GUSTS OF AROUND 75 MPH...MAINLY THE SOUTHWESTERN ZONES WERE
THE CENTER IS EXPECTED TO MOVE ACROSS.
SOME OTHER THREATS OF IVAN WILL BE ISOLATED TORNADOES AND VERY
HEAVY RAIN. RAINFALL AMOUNTS WILL BE BETWEEN 4 TO 8 INCHES OF RAIN
AND POSSIBLY HIGHER RATES AROUND SOME OF THE HEAVIER RAIN BANDS.
THE TORNADO THREAT WILL BE CENTERED AROUND THE NORTHEASTERN QUADRANT
OF THE CENTER OF HURRICANE IVAN.
&&
.LONG TERM...NOT MUCH CHANGE WAS DONE TO THE EXTENDED. IVAN LOOKS
LIKE IT WILL STALL WELL OUT OF OUR FORECAST AREA...PER GFS. ETA
LOOKS TO STALL THE SYSTEM OVER ALABAMA...BUT SINCE THE ETA HAS BEEN
KIND OF OFF ON IVANS TRACK...DECIDED TO GO WITH THE MORE ACCURATE
GFS SOLUTION.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 77 71 78 65 81 / 99 99 90 20
ANNISTON 77 70 77 65 82 / 99 99 90 20
BIRMINGHAM 78 71 80 66 85 / 99 99 80 20
TUSCALOOSA 78 72 83 66 87 / 99 99 70 10
CALERA 78 72 80 66 85 / 99 99 80 10
AUBURN 78 71 79 66 86 / 99 99 80 10
MONTGOMERY 78 73 83 67 87 / 99 99 70 10
TROY 78 72 82 67 88 / 99 99 70 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT TODAY AND TONIGHT FOR ALL AREAS.
HIGH WIND WARNING IN EFFECT TODAY AND TONIGHT FOR ALL AREAS.
&&
10-MONTANEZ
Hazardous weather outlook, Sep 16, 5:58 AM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
658 AM CDT THU SEP 16 2004
ALZ011>015-017>050-171158-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
658 AM CDT THU SEP 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE IN BIRMINGHAM.
.DAY ONE...(TODAY AND TONIGHT)
...HIGH WIND WARNING ALL SECTIONS TODAY AND TONIGHT...
...FLOOD WATCH ALL SECTIONS TODAY AND TONIGHT...
...ISOLATED TORNADOES POSSIBLE ALL SECTIONS TODAY AND TONIGHT...
HIGH WINDS...SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES...AND
LOCALLY HEAVY RAINFALL ARE POSSIBLE AS HURRICANE IVAN MOVES FROM
SOUTH ALABAMA NORTHWARD ACROSS A LARGE PORTION OF THE AREA. THIS
IS A VERY DANGEROUS SITUATION AND ALL ALABAMIANS ARE ENCOURAGED TO
STAY ABREAST OF THE LATEST WATCHES AND WARNINGS. HAVE AN ACTION
PLAN READY.
SEE SPSBHM...NPWBHM...AND FFABHM FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)
REMNANTS OF HURRICANE IVAN WILL SHIFT EAST OF THE AREA ON FRIDAY.
SOME ADDITIONAL FLOODING PROBLEMS ARE EXPECTED.
BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED TODAY AND TONIGHT.
In the hours before
Special weather statement, Sep 16, 3:52 AM CST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 AM CDT THU SEP 16 2004
ALZ011>015-017>050-161530-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
452 AM CDT THU SEP 16 2004
...SPECIAL HURRICANE IVAN STATEMENT FOR CENTRAL ALABAMA...
...AREAS AFFECTED...
THIS STATEMENT IS FOR ALL COUNTIES IN CENTRAL ALABAMA SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
...WATCHES/WARNINGS...
A HIGH WIND WARNING...IS IN EFFECT FOR ALL OF CENTRAL ALABAMA.
SEE THE LATEST BHMNPWBHM FOR DETAILS.
A FLOOD WATCH HAS BEEN ISSUED...FOR THE THREAT OF FLASH
FLOODING...FOR ALL CENTRAL ALABAMA COUNTIES. SEE THE LATEST
BHMFFABHM FOR DETAILS.
...STORM INFORMATION...
AS OF EARLY THURSDAY MORNING...THE CENTER OF HURRICANE IVAN
WAS IN CENTRAL BALDWIN COUNTY...ABOUT 160 MILES SOUTHWEST OF
MONTGOMERY...AND 225 MILES SOUTH OF BIRMINGHAM. IVAN IS MOVING
GENERALLY NORTH AT 12 MPH. IVAN REMAINS A DANGEROUS CATEGORY 2
HURRICANE.
...WIND AND RAINFALL IMPACTS...
AT THIS TIME...IVAN HAS THE POTENTIAL TO PRODUCE 4 TO 8 INCHES OF
RAIN GENERALLY ALONG AND TO THE RIGHT OF THE PATH WITH SOME AREAS
SEEING HIGHER AMOUNTS. ADDITIONALLY...IVAN WILL PRODUCE DAMAGING
WINDS AND NUMEROUS TORNADOES. THE EXACT LOCATIONS OF THESE THREATS
AND THE ASSOCIATED INTENSITIES ARE HIGHLY DEPENDANT ON THE PATH OF
IVAN. RIGHT NOW IT APPEARS THE CENTER OF IVAN WILL BE PASS WEST OF
MONTGOMERY BY NOON...AND OVER BIRMINGHAM AROUND 7 PM TODAY. SUSTAINED
WINDS OF 40 TO 50 MPH ARE EXPECTED FOR MONTGOMERY...CLANTON...
BIRMINGHAM AND TUSCALOOSA WITH GUSTS OF 70 TO 75 MPH...AS IVAN MOVES
INTO CENTRAL ALABAMA.
...CALLS TO ACTION...
WITH THE COMBINED THREAT OF SUSTAINED HIGH WINDS AND HEAVY RAIN...
THERE IS A HIGH LIKELIHOOD OF WIDESPREAD TREE DAMAGE...STRUCTURAL
DAMAGE TO BUILDINGS...AND POWER OUTAGES.
BE PREPARED TO ACT QUICKLY IF A TORNADO WARNING IS ISSUED FOR YOUR
AREA.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR
ADDITIONAL INFORMATION AND UPDATES CONCERNING DANGEROUS HURRICANE
IVAN.
...NEXT UPDATE...
THE NEXT STATEMENT WILL BE ISSUED AROUND 10 AM THURSDAY MORNING.
High Wind, Jefferson
- When
- September 16, 7:30 AM CST to 3:00 PM CST
- Where
- Jefferson forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Flash Flood, Jefferson
- When
- September 16, 10:45 AM CST to 8:00 PM CST
- Where
- Jefferson County, Countywide
- Property damage
- $500,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flooding in North Carolina, September 16 to 17, 20044 deaths · 10 injured · $6.3 million · 65 kt wind · 5 events
- Debris Flow and Flood in North Carolina, September 16 to 17, 20043 deaths · $15 million · 2 events
- Debris Flow and Flood in North Carolina, September 16 to 17, 20042 deaths · $50 million · 2 events
- Tornadoes and Flash Flooding in Georgia, September 16 to 17, 20041 death · 6 injured · $39 million · F1 · 41 events
- Tornado in Georgia, September 16, 20041 death · 1 injured · $75,000 · F2 · 1 event
- Hurricane in Mississippi, September 16, 20041 death · $2.0 million · 16 events
- High Wind in North Carolina, September 16 to 17, 20041 death · 1 injured · $1.6 million · 55 kt wind · 13 events
- High Wind in Georgia, September 16, 20042 injured · $14 million · 65 kt wind · 45 events
- Tornado in Georgia, September 16, 2004$1.1 million · F2 · 1 event
- Flash Flooding and High Wind in Alabama, September 16 to 17, 20043 injured · $2.5 million · 50 kt wind · 23 events
- Flash Flood and High Wind in Alabama, September 16, 2004$10 million · 80 kt wind · 2 events
- High Wind in Alabama, September 16, 2004$10 million · 80 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422927, 5422928.